1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Medication induced type 1 diabetes

Discussion in 'Non-Diabetic Medication' started by sophiiehirst, Nov 26, 2017.

  1. sophiiehirst

    sophiiehirst Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23
    Was just wondering if anyone else has had medication induced diabetes? Particularly type 1?
     
  2. paulus1

    paulus1 Type 2 · Well-Known Member

    Messages:
    843
    Likes Received:
    511
    Trophy Points:
    133
    that cause an autoimmune condition. what drugs are they.
     
  3. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,395
    Likes Received:
    2,897
    Trophy Points:
    198
    There is no such thing as medication induced type 1 diabetes. Type 1 is an auto immune disease. No one knows what causes it. If your diabetes was caused by medication, it's not type 1.

    Type 2 can be medication induced, so steroid induced type 2 diabetes is well recognised.
     
  4. sophiiehirst

    sophiiehirst Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23
    I was on quetiapine, I know that type 1 is an auto immune disease and it is said that medication can’t cause it, however I received a yellow slip after my diagnosis and diabetes was then put on the list of side effects in the uk from this medication because of my diagnosis. I feel as though there are still so many unknown factors to diabetes . In the USA there are quite a few type 1 diagnoses from medication and I was just wondering if anyone on this site has the same issue as me :)
     
    • Like Like x 1
  5. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,395
    Likes Received:
    2,897
    Trophy Points:
    198
    Antipsychotics are known to increase the risk of type 2 - https://www.ncbi.nlm.nih.gov/pubmed/16943266

    Medication induced diabetes is NOT autoimmune type 1. If you know what caused your diabetes and you know it was medication, then you know it wasn't autoimmune so you can't have type 1. It's that simple.

    If however it is just a theory that this drug caused your diabetes it is probably worth considering antibody testing to see if you have the antibodies associated with type 1, if so that would mean you have type 1 so you would have become diabetic with or without the drug.
     
  6. sophiiehirst

    sophiiehirst Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23
    I posted this up to see if anyone had gone through the same experience as me, not to be told what type of diabetes I have. I understand that type 1 is an autoimmune disease however as I said before there is a lot of research in the USA that links type 1 and medication, whether or not this is an unknown type of diabetes which resembles type 1 I don’t know. Please positive posts only :)
     
  7. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,553
    Likes Received:
    2,914
    Trophy Points:
    198
  8. sophiiehirst

    sophiiehirst Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23
    Thanks for the link! Read a lot of articles but not this one before, interesting read...
     
    • Like Like x 1
  9. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,325
    Likes Received:
    738
    Trophy Points:
    133
    It's possible that a drug could cause increase the likelihood of an auto-immune disease occurring. For example this paper says, ' Interferon therapy can trigger induction of several autoimmune diseases, including type 1 diabetes':- http://care.diabetesjournals.org/content/34/9/2084

    It's very difficult to tell whether a recorded 'side-effect' is due to a drug or would have happened anyway. To try and overcome this problem, in the UK there is a 'Yellow Card Scheme' where any potential side-effects that occur when someone is taking a drug should be recorded either by the doctor or the patient:- http://yellowcard.mhra.gov.uk/ .

    Using this system, the incidence of a particular 'side-effect' occurring when a particular drug is taken is compared to the incidence occurring when the drug is not taken. The occurrence of diabetes whilst taking a drug may just be due to coincidence but if the incidence of diabetes was much greater in people taking a particular drug than in those not taking the drug, diabetes could be identified as a known side-effect of that drug.

    There are a couple of interesting articles on drug-induced diabetes here:-
    https://www.diapedia.org/other-types-of-diabetes-mellitus/41040851133/drug-induced-diabetes
    https://www.researchgate.net/profil...0ca60b1c2f/Drug-induced-diabetes-mellitus.pdf
     
    • Informative Informative x 1
  10. sophiiehirst

    sophiiehirst Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23
    I completely agree! A yellow card was written out after my diagnosis however I don’t think I’ll ever know if it was a coincidence or if the medication gave me the condition, I was just wondering if anyone else had this ‘ coincidence’ as after 2 and a half years I still do not know! Thanks for these links, will give them a read!
     
  11. Lunar_Lapin

    Lunar_Lapin Type 1 · Well-Known Member

    Messages:
    53
    Likes Received:
    49
    Trophy Points:
    58
    Apologies for jumping on someone else's thread - but does anyone know if Quetiapine could potentially cause issues for someone already diagnosed with Type 1 & Hypothyroidism?

    I have just been started on Quetiapine today and am incredibly anxious given the possible side effects!
     
  12. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    9,711
    Likes Received:
    5,809
    Trophy Points:
    198
    Lunar_Lapin - You could put your meds in here: https://www.drugs.com/drug_interactions.php , and see if any interactions are recognised.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook